Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 488, NWS North Platte, NE

September 28, 2008Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 2008, 7:30 PM CDT for Holt County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2008, 7:30 PM CDT (00:30 UTC)
Expired
Sep 28, 2008, 8:00 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Holt County, NE

The radar

The North Platte radar (KLNX), 162 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 7:34 PM CDTTSTM WND GST 605 Ne Atkinson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 4:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290030
SVRLBF
NEC089-290100-
/O.NEW.KLBF.SV.W.0488.080929T0030Z-080929T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 800 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF ATKINSON...OR 19 MILES NORTHWEST
  OF ONEILL...AND MOVING SOUTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL HOLT COUNTY AT 740 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4272 9855 4238 9896 4255 9919 4278 9889
TIME...MOT...LOC 0030Z 297DEG 20KT 4262 9891

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 290049
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT SUN SEP 28 2008

NEC089-290100-
/O.CON.KLBF.SV.W.0488.000000T0000Z-080929T0100Z/
HOLT NE-
749 PM CDT SUN SEP 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL HOLT COUNTY...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ATKINSON...OR 18 MILES WEST OF ONEILL...
MOVING SOUTHEAST AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF HIGHWAY 11 MILE MARKER 140 BY 800 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4272 9855 4238 9896 4255 9919 4278 9889
TIME...MOT...LOC 0049Z 295DEG 10KT 4254 9895

$$

CDC
000 
WWUS53 KLBF 290105
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT SUN SEP 28 2008

NEC089-290115-
/O.EXP.KLBF.SV.W.0488.000000T0000Z-080929T0100Z/
HOLT NE-
805 PM CDT SUN SEP 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOLT COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE WARNING MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4272 9855 4238 9896 4255 9919 4278 9889
TIME...MOT...LOC 0049Z 295DEG 10KT 4254 9895

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:50 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 28, 2:50 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SUN SEP 28 2008

.DISCUSSION...
THE CAP IS GRADUALLY WEAKENING THIS AFTN AND CAPE IS RISING ABOVE
2000. ALL INDICATIONS ARE MULTICELL THUNDERSTORMS WILL DEVELOP WITH
BULK SHEAR LIMITING THE SEVERE POTENTIAL SOMEWHAT. SEASONABLY COOL
AIR ALOFT SHOULD OFFSET THE LACK OF SHEAR AND ENHANCE SEVERE
POTENTIAL. STORMS SHOULD BEGIN DEVELOPING BY LATE AFTN ACROSS NCNTL
NEB EAST OF HIGHWAY 83. POPS HAVE BEEN SPREAD WEST TO NEAR HIGHWAY 61
AS THE NAM SUGGESTS GOOD LIFT WILL DEVELOP AS THE COLD FRONT DROPS
THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD EXIT THE FCST
AREA BETWEEN 06Z AND 12Z MONDAY MORNING WITH SEVERE WEATHER ENDING BY
04Z AT THE LATEST. THEREAFTER...COOL HYBRID CANADIAN PACIFIC HIGH
PRESSURE WILL BUILD THROUGH THE AREA MONDAY...AND TUESDAY PRODUCING
GENERALLY CLEAR SKIES AND SEASONABLE TEMPERATURES.

WEDNESDAY AND THURSDAY...A SECOND BATCH OF CANADIAN HIGH PRESSURE
BUILDS IN LATE TUESDAY PRODUCING NEAR SEASONABLE TEMPERATURES AND DRY
WEATHER FOR WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SUNDAY...LOW PRESSURE DEVELOPS ACROSS THE NRN HIGH
PLAINS AND WINDS BECOME SOUTH WITH A GRADUAL WARMING TREND. THE
ECMWF...GFS AND GFS ENSEMBLE ARE IN GOOD AGREEMENT EXCEPT FOR
TIMING DIFFERENCES ON SUNDAY. REGARDLESS...THE LOW PRESSURE ACROSS
THE NRN PLAINS WILL BE DEEP ENOUGH TO PRODUCE BREEZY OR EVEN WINDY
CONDITIONS DURING THE DAY TIME.

TEMPERATURES ARE THE USUAL BLEND OF NAM12 2M TEMPERATURES AND
GUIDANCE TONIGHT THROUGH WEDNESDAY. THE HPC PROVIDED GRIDS LOOKED
REASONABLE THURSDAY THROUGH SUNDAY.

&&

.AVIATION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THIS AFTERNOON AND
BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN WESTERN NEBRASKA
NEAR 21Z. MODELS ARE IN GOOD AGREEMENT PUSHING THE BOUNDARY EAST
THIS EVENING WITH THE CHANCE FOR THUNDERSTORMS TO PUSH ALONG AND
EAST OF HIGHWAY 83 TO RANGE FROM 21Z NEAR VTN TO 01Z AT KLBF.
MOISTURE WILL DEEPEN AS THE FRONT PUSHES EAST WITH VFR CONDITIONS
POSSIBLY LOWERED TO MVFR AT KLBF FROM 03Z TO 09Z. BEYOND 09Z CLOUDS
SHOULD LIFT WITH VFR CONDITIONS MONDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Sep 28, 3:12 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN SEP 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-290615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
312 PM CDT SUN SEP 28 2008 /212 PM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THIS EVENING THAT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS
EAST OF A LINE FROM MERRIMAN TO IMPERIAL. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS AS THE FRONT MOVES SOUTHEAST AND
ENCOUNTERS STRONGER INSTABILITY AND INCREASED MOISTURE. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE
FROM SPRINGVIEW IN KEYA PAHA...TO TRYON IN MCPHERSON COUNTY...TO
NORTH PLATTE IN LINCOLN COUNTY AND MOOREFIELD IN FRONTIER COUNTY.
THE PRIMARY THREAT WILL BE LARGE HAIL AS STORMS DEVELOP AND MOVE
ACROSS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Sep 28, 6:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             19 S JOHNSTOWN          42.30N 100.06W
09/28/2008  E0.88 INCH       BROWN              NE   PUBLIC

&&

JSWEET
Local storm report, Sep 28, 6:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             20 SSE AINSWORTH        42.28N 99.71W
09/28/2008  E1.75 INCH       BROWN              NE   CO-OP OBSERVER

&&

JSWEET
Local storm report, Sep 28, 6:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             BASSETT                 42.58N 99.54W
09/28/2008  E1.75 INCH       ROCK               NE   EMERGENCY MNGR

&&

JSWEET
Local storm report, Sep 28, 6:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             BASSETT                 42.58N 99.54W
09/28/2008  M2.00 INCH       ROCK               NE   LAW ENFORCEMENT

&&

JSWEET
Local storm report, Sep 28, 7:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             BASSETT                 42.58N 99.54W
09/28/2008  M2.00 INCH       ROCK               NE   LAW ENFORCEMENT

&&

JSWEET
Local storm report, Sep 28, 7:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             DUNNING                 41.83N 100.10W
09/28/2008  E1.75 INCH       BLAINE             NE   TRAINED SPOTTER

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:20 PM CDTSevere Thunderstorm WarningLBFBoyd40 min
Sep 28, 7:24 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer51 min
Sep 28, 7:50 PM CDTSevere Thunderstorm WarningLBFHolt40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.